Benzodiazepines are addictive drugs. They are prescribed by doctors, though many people buy them on the streets. They include: Valium, Xanax, Ativan, Klonopin, Lorazepam, Clonazepam, Librium, and others. People who have become addicted to benzodiazepines usually show many of the following signs:
- They used the medications in low doses for months or years and have come to “need” it to carry out their daily activities.
- They have trouble stopping the drug, or lowering the dose, because of withdrawal symptoms.
- They contact their doctor regularly to get more prescriptions, or get their prescriptions filled early.
- They have increased the dose without consulting with the doctor.
Some patients begin to want bigger and bigger doses. They may get their doctors to agree to bigger doses. They may use many doctors or hospitals to get more. Sometimes they use their pills with alcohol, which is a very dangerous combination. Benzodiazepine withdrawal syndrome begins when a patient who has taken the drug for a period of time stops taking the drug. It is emotionally and physically difficult and can be fatal. For this reason, long-term users must not stop suddenly. The withdrawal may not begin right away, although withdrawal symptoms from short-acting benzodiazepines usually begin within 24–48 hours. Patients taking these drugs have been emotionally and mentally “numb” and suffer emotional withdrawal, also. For a while they feel unable to take care of the tasks of daily living. Many feel overwhelmed with mood swings and emotional “thaws”. This can go on for weeks or months Common withdrawal symptoms include: muscle spasms, cramps, hard time sleeping, paranoia, vomiting, anxiety, panic, high blood pressure, rapid heartbeat, shakes, and seeing, hearing or feeling things that aren’t real. Quickly stopping the drug may result in a more serious, even life-threatening, withdrawal syndrome that may result in: seizures, suicidal thoughts, delusions, self-harm, psychosis, effects similar to delirium tremens and death The post-acute withdrawal syndrome lasts from 2 weeks to 6 months after the drug has been stopped. During this time symptoms slowly lessen. Several things determine how long post-acute withdrawal lasts. These include: rate of taper, how long the patient used the medication and their daily dose. After some weeks or months many people begin to experience “windows of normalcy”, where they experience few or no symptoms. These windows can last for hours or days. With time, the brain and body will heal. Written by: Kelly Swan,BA,CADC Admissions Manager, Las Vegas Recovery Center